Minnesota, 2014

Hail and Damaging Winds in Minnesota, May 8, 2014

May 8, 2014 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds in Pipestone and Murray Counties in southwest Minnesota shortly after midnight on May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in Pipestone and Murray Counties in southwest Minnesota shortly after midnight on May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 8:07 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 7, 8:07 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT WED MAY 7 2014

.UPDATE...
ISSUED AT 907 PM CDT WED MAY 7 2014

HAVE ADJUSTED SHOWER/TSTM THREAT UP SOME LATE EVENING INTO LATE
NIGHT FOR THE ACTIVITY TO THE SW EXTENDING FURTHER E...AND THE
LOW/FRONTAL ASSOCIATED ACTIVITY OVER THE SOUTHEAST CORNER LATE
THIS EVENING. WILL LEAVE POPS FAIRLY LOW IN BETWEEN AS IN
YKN/SUX/FSD AREA WITH EXTENT OF ANY LATE NIGHT ACTIVITY
UNCERTAIN...FEEL THE LATE INCREASE DEPICTED BY THE HRRR IS LIKELY
OVERDONE AT LEAST A LITTLE.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 311 PM CDT WED MAY 7 2014

CURRENT SURFACE ANALYSIS SHOWING A SURFACE TROUGH AXIS LOCATED
THROUGH NORTHWESTERN IOWA WITH A WARM FRONT EXTENDING EASTWARD
ACROSS THAT AREA. HAVE SEEN SOME SCATTERED CONVECTION DEVELOP
THROUGH THE NORTHERN JAMES RIVER VALLEY ALONG THE EDGE OF A STRONG
CAP LOCATED ACROSS MOST OF THE REST OF THE CWA PER SPC
MESOANALYSIS...WITH THIS CONVECTION TRENDING OFF TO THE NORTHEAST AT
THIS TIME. THE RAP13 HAS HANDLED CONVECTIVE TRENDS FAIRLY WELL
THROUGH THE DAY...WITH THE HRRR LESS SO...AND THE RAP AS WELL AS A
COUPLE HI RES MODELS INDICATING ADDITIONAL CONVECTIVE DEVELOPMENT
SOMEWHERE IN THE VICINITY OF THE IOWA GREAT LAKES/PORTIONS OF
SOUTHWESTERN MINNESOTA IN THE LATE AFTERNOON/EARLY EVENING...IF THE
CAP CAN BE BROKEN. SOUNDINGS WOULD SUGGEST THIS TO BE A POSSIBILITY
BY LATE AFTERNOON AS A WEAK MID LEVEL WAVE TRACKS THROUGH THE
REGION. IF THIS WERE TO OCCUR...PRESENT INSTABILITY AND EFFECTIVE
SHEAR VALUES RUNNING AROUND 40 KTS WOULD INDICATE THAT SEVERE STORMS
WOULD BE POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT.
OTHERWISE...THE FOCUS FOR ADDITIONAL CONVECTION OVERNIGHT MAY BE
CLOSER TO THE MID LEVEL FRONT ORIENTED FROM SOUTH CENTRAL SOUTH
DAKOTA THEN CURVING NORTHWARD INTO NORTHEASTERN SOUTH DAKOTA.
OTHERWISE...SHORTER TERM MODELS ALSO HINTING CONVECTION DEVELOPING
THROUGH SOUTHERN NEBRASKA...POSSIBLY WORKING NORTHWARD INTO PORTIONS
OF OUR SOUTHERN CWA LATE TONIGHT...THOUGH MUCH UNCERTAINTY ON THIS
SCENARIO WITH MODEL DIFFERENCES. THERE WILL BE A WIDE RANGE OF
TEMPERATURES ACROSS THE AREA TONIGHT...WITH COOL UPPER 40S IN OUR
FAR WEST ON THE BACKSIDE OF THE LOW PRESSURE...WHILE DROPPING ONLY
INTO THE LOWER 60S THROUGH NORTHWESTERN IOWA WHICH WILL REMAIN IN
THE WARM SECTOR OF THE SYSTEM.

MODELS IN FAIRLY DECENT AGREEMENT ON THE SURFACE LOW PULLING INTO
SOUTHWESTERN MINNESOTA BY THURSDAY EVENING...THOUGH DIFFERING ON
STRENGTH AND DURATION OF THE DRY SLOT ACROSS OUR AREA. THE NAM/GEM
ARE MORE AGGRESSIVE WITH THIS FEATURE...KEEPING OUR EAST FAIRLY DRY
THROUGH MUCH OF THE DAY...THROUGH THE GFS/ECMWF OFFER A WETTER
SOLUTION. IN ANY EVENT...BETTER CHANCES OF PRECIPITATION WILL EXIST
ACROSS THE NORTH AND WEST IN THE COOLER/DEEPER SATURATED LAYER.
THERE AGAIN WILL BE A WIDE RANGE IN TEMPERATURES ACROSS THE
AREA...WITH PLACES IN THE WARM SECTOR OUT AHEAD OF THE LOW CLIMBING
INTO THE 70S TO NEAR 80...WHILE BACK TO THE WEST HIGHS WILL ONLY
MAKE IT INTO THE 50S. AS FAR AS SEVERE WEATHER...IT WILL PROBABLY
COME DOWN TO TIMING...AS THE INSTABILITY WANES PRETTY QUICKLY FROM
WEST TO EAST THROUGH THE DAY AS THE LOW MOVES EASTWARD...THOUGH IF
IT WERE TO OCCUR IT WOULD PROBABLY BE IN OUR FAR EAST DURING THE
AFTERNOON AT MAXIMUM HEATING.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT WED MAY 7 2014

WAVE EXITS RAPIDLY TO THE NORTHEAST THURSDAY NIGHT MAINLY LEAVING
RESIDUAL CHANCES FOR RAINFALL. THE ATMOSPHERE STABILIZES QUICKLY...
AND THE BEST CHANCE FOR MEASURABLE RAIN WILL BE ALONG AND BEHIND
THE WIND SHIFT/COLD FRONT WHERE THE MOISTURE IS DEEPER IN THE
STABLE AIR. LOOKING FURTHER TO THE SOUTHEAST...NORTHWEST IA IS
MORE IN THE SHALLOW MOISTURE/DRY SLOT AREA SO NOT REAL KEEN ON
PRECIP CHANCES IN THAT LOCATION AT THIS TIME. FRIDAY WILL BE A
PLEASANT DAY...ALBEIT RATHER BREEZY EAST OF THE JAMES RIVER VALLEY.
BUT A WELL MIXED ATMOSPHERE SHOULD GIVE HIGHS WELL INTO THE 60S.
IF WE MIX A BIT HIGHER...WE MAY NEED TO TACK ON A COUPLE OF
DEGREES MORE TO THESE READINGS.

FRIDAY NIGHT IS HIGHLIGHTED BY A STRONG SURGE OF THETAE ADVECTION
WHICH IS BASICALLY HARMLESS AS THE ATMOSPHERE REMAINS MOISTURE
STARVED BELOW ABOUT 600MB. THERE MAY BE A FEW STORMS MOVING INTO
SOUTH CENTRAL SD BY LATE TONIGHT...BUT OTHER LOCATIONS WILL REMAIN
DRY WITH LOWS WELL INTO THE 40S. THE THETAE ADVECTION IS IN
ADVANCE OF THE NEXT SHORT WAVE PASSAGE ON SATURDAY. BOTH THE NAM
AND GFS SHOW THE CRUX OF THE WAVE MOVING THROUGH OUR SOUTHERN AND
EASTERN ZONES PER THE UPPER QG FORCING. LOW LEVEL MOISTURE DOES
APPEAR TO PICK UP AHEAD OF THE SURFACE WIND SHIFT...SO 50 POPS
WERE PLACED EAST OF I 29. ELEVATED INSTABILITY ALSO LOOKS RATHER
ABUNDANT AT THIS TIME...SO JUST OPTED TO GO PURE THUNDERSTORMS FOR
NOW FOR THE AFTERNOON HOURS GENERALLY ALONG AND EAST OF I 29. FOR
HIGHS...SATURDAY LOOKS LIKE ANOTHER BREEZY AND WELL MIXED DAY AND
WITH A WARM LOWER ATMOSPHERE...WE ARE LOOKING AT UPPER 60S IN
HURON TO MID 70S AT SIOUX CITY AND STORM LAKE.

IN THE EXTENDED...THERE IS STILL QUITE A BIT OF DISCREPANCY
BETWEEN THE VARIOUS DETERMINISTIC SOLUTIONS. THEREFORE BLENDED THE
SOLUTIONS. THE ECMWF CONTINUES TO BE THE SOLUTION WHICH IS THE
MOST BULLISH WITH REGARDS TO RAINFALL IN THE SUNDAY THROUGH MONDAY
NIGHT TIME FRAME. BUT ADMITTEDLY IT IS DIFFICULT TO TELL BECAUSE
EACH MODEL HAS BEEN VERY CONSISTENT WITH THEIR RESPECTIVE OUTPUTS.
MORE CERTAIN IS THAT TEMPERATURES WILL BE WELL BELOW NORMAL
THROUGH THE MIDDLE OF NEXT WEEK WITH BREEZY CONDITIONS LIKELY
EARLY IN THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 751 PM CDT WED MAY 7 2014

MAINLY VFR THROUGH THE PERIOD...ALTHOUGH SOME LOW END VFR OR HIGH
END MVFR CEILINGS WILL BE POSSIBLE ON THURSDAY. NO MENTION OF
THUNDERSTORMS IN THE TAFS AT THIS TIME...ALTHOUGH THERE IS SOME
MENTION OF SHOWERS. THUNDERSTORM LOCATION AND TIMING IS A LITTLE
TOO DIFFICULT TO NAIL DOWN AT THIS POINT IN TIME. THERE SHOULD BE
SOME SCATTERED THUNDERSTORMS WEST OF INTERSTATE 29 LATE
TONIGHT...THEN A GOOD CHANCE EAST OF INTERSTATE 29 TOMORROW
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...JM
LONG TERM...MJ
AVIATION...08
Hazardous weather outlook, May 7, 3:39 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT WED MAY 7 2014

IAZ001>003-MNZ080-081-089-090-097-098-082145-
LYON-OSCEOLA-DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-
439 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THE MAIN
THREAT FROM ANY THUNDERSTORM THAT CAN DEVELOP WILL BE HAIL TO THE
SIZE OF GOLF BALLS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES.
FROM LATE EVENING INTO THE OVERNIGHT HOURS ISOLATED TO SCATTERED
THUNDERSTORMS WILL STILL BE POSSIBLE BUT ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY AFTERNOON WITH
THE MAIN THREAT HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO
70 MPH AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING.

IAZ012>014-MNZ071-072-SDZ038>040-050-052>070-082145-
SIOUX-OBRIEN-CLAY-LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-
439 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY FROM LATE
EVENING INTO THE OVERNIGHT HOURS. WHILE AN ISOLATED STORM COULD
PRODUCE HAIL TO THE SIZE OF QUARTERS MOST OF THE THUNDERSTORMS
SHOULD NOT BE SEVERE. ONE AREA TO WATCH WILL BE NEAR THE MISSOURI
RIVER VALLEY WHERE A FEW OF THE THUNDERSTORMS COULD PRODUCE WIND
GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY...BUT
MOST OF THE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW STORMS
NEAR THE INTERSTATE 29 CORRIDOR COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING.

IAZ020>022-031-032-NEZ013-014-SDZ071-082145-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
439 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY AFTERNOON WITH
THE MAIN THREAT HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO
70 MPH AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

The radar

The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pipestone

When
May 8, 12:12 AM CST
Where
Pipestone County, 3.29 mi WSW of Ihlen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.900, -96.430

Hail was mostly pea to dime size, but a few stones were as large as golf balls.

Hail, Pipestone

When
May 8, 12:15 AM CST
Where
Pipestone County, 2.49 mi E of Pipestone Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -96.270

Hail was mostly quarter size with a few stones as large as golf balls. The hail was accompanied by damaging winds.

Thunderstorm Wind, Pipestone

When
May 8, 12:15 AM CST
Where
Pipestone County, 2.49 mi E of Pipestone Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -96.270

Thunderstorm winds caused tree damage, including up to 2 inch diameter limbs blown down. The winds were accompanied by large hail.

Hail, Pipestone

When
May 8, 12:15 AM CST
Where
Pipestone County, 0.69 mi S of Ihlen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.910, -96.370

The largest hailstones were measured at golf ball size.

Thunderstorm Wind, Pipestone

When
May 8, 12:28 AM CST
Where
Pipestone County, 1.47 mi NNE of Hatfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.990, -96.190

Thunderstorm winds blew the roof off a machine shed.

Hail, Murray

When
May 8, 12:37 AM CST
Where
Murray County, 5.41 mi NW of Lake Wilson
Measured
1.5 in hail
Reported by
Public
Coordinates
44.060, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515519, 515520, 515521, 515522, 515524, 515525.